ACE Inhibitor Triggers Small Bowel Angioedema in Woman, 34
Blood pressure control medication can cause blood vessel 'leakiness'
An ACE inhibitor, a common medication to control blood pressure, triggered small bowel angioedema in a 34-year-old woman, according to a case report.
“Given the high prevalence of ACEi [ACE inhibitor] prescriptions, it is an important mimic to consider for other chronic intermittent intestinal diseases,” because stopping their use for a period of time or switching to a similar medication, like an angiotensin receptor blocker, “may be of diagnostic and therapeutic benefit,” its scientists wrote.
The report, “Angiotensin-converting enzyme inhibitor-induced small angioedema: an important differential for episodic enteritis,” was published in ACG Case Reports Journal.
ACE inhibitors known cause of bradykinin-induced angioedema
Angiotensin-converting enzyme (ACE) inhibitors work by blocking the breakdown of bradykinin, a molecule that widens blood vessels to lower blood pressure. Bradykinin can also increase blood vessel leakiness, triggering edema or swelling.
Although ACE inhibitors are known to cause bradykinin-induced angioedema, swelling episodes in the bowel or intestine are uncommon, the report noted.
Scientists in Australia described the case of a woman who had undergone a kidney transplant and was taking an ACE inhibitor to protect her kidney.
She had been living with recurrent episodes of abdominal pain and loose stools for 12 years, with no problems between these episodes. But over the course of one year, these episodes increased in frequency — from one every four months to one almost every month — requiring hospitalization.
Her C-reactive protein, an inflammation marker, was slightly elevated, but fecal calprotectin, a marker of bowel inflammation, was normal, as were her complement levels. Bacterial cultures of stool samples and a screen for signs of blood vessel inflammation also came back normal.
However, CT scans of her small intestine showed swelling and fluid accumulation in the spaces within her abdomen.
An antegrade double-balloon enteroscopy — a medical exam that allows doctors to examine the interior of the small bowel — showed that the membranes lining the first part of the small intestine were normal, while MRI scans showed swelling in the membranes lining the end of the small intestine.
A closer inspection of her medical history found no abdominal pain episodes during her pregnancies, when she stopped using an ACE inhibitor. At this point, researchers suspected of ACE inhibitor-induced gut angioedema.
Her score of nine on the adverse drug reaction probability (Naranjo) scale questionnaire also indicated a definite adverse reaction to the medication. This scale ranges from a negative four to 13 points, with scores of nine or higher considered definite and five to eight considered probable.
The ACE inhibitor was withdrawn, and she was given an angiotensin receptor blocker instead. Over 10 months of follow-up, she had no further abdominal episodes.
“This condition should be suspected in cases of transient severe abdominal pain with or without nausea and diarrhea, with typical imaging findings of small bowel submucosal edema and ascites [fluid collection in abdominal spaces] but a normal macroscopic mucosa,” the researchers wrote.
While hereditary angioedema could also be a possible diagnosis for patients displaying such signs, the researchers suggest excluding this possibility if the patient has normal C4 levels and does not have swelling in the mouth or face, or a family history of the condition.